New Jersey, 2008

Rip Current in New Jersey, September 30, 2008

September 30, 2008 · NWS PHI · 1 event in 1 county or zone

A father and son were dragged farther offshore by a rip current on a Long Beach Township Beach. The pair made it about halfway to the shore by the time the beach patrol arrived and helped them out of the water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A father and son were dragged farther offshore by a rip current on a Long Beach Township Beach. The pair made it about halfway to the shore by the time the beach patrol arrived and helped them out of the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 2:17 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Sep 30, 2:17 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 AM EDT TUE SEP 30 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT FOLLOWED BY
ANOTHER COLD FRONT WEDNESDAY NIGHT. COOL CANADIAN HIGH PRESSURE
WILL THEN BUILD OVER THE REGION LATE THIS WEEK AND NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
SKIES BECAME MOSTLY CLEAR OVERNIGHT ALLOWING THE TEMPERATURES TO
DROP TO THE DEWPOINTS IN MANY AREAS. PATCHY FOG WILL CONTINUE TO
FORM BEFORE SUNRISE, BUT ANY FOG SHOULD DISSIPATE BY LATE MORNING
WITH DAYTIME HEATING AND MIXING.

MODELS ALL AGREE THAT A SEASONABLY STRONG UPPER TROUGH WILL BE
DIGGING INTO THE GREAT LAKES TODAY. THIS WILL ALLOW A COLD FRONT
TO MOVE TO CENTRAL PENNSYLVANIA THIS EVENING. AS THE FRONT
APPROACHES THIS AFTERNOON, SCATTERED SHOWERS ASSOCIATED WITH THE
FRONT ARE POSSIBLE MAINLY TO THE N/W OF PHL.

SINCE WE ARE INTO AUTUMN, DAYTIME HEATING IS NOT USUALLY
SUFFICIENT TO DEVELOP TSTMS, AND WE NEED DYNAMICS AND USUALLY A
FROPA TO DEVELOP THE TSTMS. SINCE THE FRONT SHOULD BE WEST OF THE
AREA BEFORE SUNSET, ANY TSTMS THAT FORM SHOULD BE DELAYED TIL AT
NIGHT.

FCST HIGH TEMPERATURES FOR TODAY ARE GENERALLY IN LINE WITH
THE MAV/MET/FWC WHICH ARE ALL CLOSE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL MOVE THROUGH FROM THE WEST. IT IS NOT EXPECTED
TO CLEAR THE COASTS UNTIL NEAR DAYBREAK ON WEDNESDAY. AS THE FRONT
MOVES THROUGH TONIGHT, THERE IS A JET ALOFT MOVING BY OVER THE
OCEAN, PUTTING THE REGION IN THE FRONT LEFT QUADRANT, WHICH MEANS
THERE SHOULD BE ENHANCED LIFT DUE TO THE JET ALOFT AND TSTMS ARE
POSSIBLE AND TSTMS COULD HAVE GUSTY WINDS. HOWEVER, SINCE THE FRONT
WILL BE COMING THROUGH AT NIGHT, I DONT ANTICIPATE SEVERE TSTMS.
MAV MINS GENLY LOOK OK.

THE UPPER TROUGH TO THE WEST DIGS SOUTHEAST OVER THE REGION
WEDNESDAY WITH A PIECE OF THE TROUGH MOVING THROUGH WEDNESDAY
NIGHT. DUE TO THE UPPER TROUGH DIGGING, MEANING COOLER AIR ALOFT,
THE AIRMASS WILL BE UNSTABLE ENOUGH TO SUPPORT DEVELOPING STRATOCU
WEDNESDAY WITH COLD ADVECTION SHOWERS POSSIBLE MAINLY NORTH. A
BLEND OF MAV AND MET TEMPS WERE GENERALLY USED.

THEN ON WEDNESDAY NIGHT, THE CLOUDS SHOULD LINGER WITH SCATTERED
SHOWERS STILL POSSIBLE AS THE UPPER TROUGH AND ITS ASSOCIATED COLD
FRONT MOVE THROUGH. AGAIN, A BLEND OF MAV/MET TEMPS WAS USED.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EVEN COOLER AIR ARRIVES FOR THURSDAY AND FRIDAY AS THE UPPER
TROUGH REMAINS IN PLACE WITH COLD AIR ADVECTION CONTINUING. THE H8
ZERO DEG C ISOTHERM DROPS INTO EAST CENTRAL PA AND NORTHERN NJ
FRIDAY NIGHT AS EVIDENCE OF HOW COOL THE ARRIVING AIRMASS WILL BE.
DEPENDING ON IF SKIES CAN CLEAR AND WINDS GO LIGHT, WE MIGHT EVEN
SEE SOME FROST NORTH BY THE END OF THE WEEK.

PARTLY SUNNY SKIES ARE ANTICIPATED ON THURSDAY AS WE SHOULD REACH
THE CONVECTIVE TEMPERATURE. BUT WITH A COLD ADVECTION AUTUMN TYPE
PATTERN, NO PCPN WILL BE FCST ALTHOUGH I CANT RULE OUT SOME
SPRINKLES. BY THE WEEKEND THE UPPER TROUGH LIFTS NORTH AND HIGH
PRESSURE IS FORECAST TO BE LOCATED OVER THE REGION MEANING
CONTINUED COOL WEATHER BUT WITH LESS CLOUD COVER.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
THROUGH THE EARLY MORNING SKIES WILL BE MAINLY CLEAR AT THE TAF
SITES. THERE IS SOME LINGERING CLOUDS EAST OF KTTN WHICH MEANDER
BACK ACROSS THERE OCCASIONALLY. FOG HAS DEVELOPED AT KRDG AND KABE
RECENTLY AND IT WILL PROBABLY OCCUR ACROSS MOST OF THE SITES BEFORE
DAWN. VSBYS POSSIBLY GOING DOWN TO AROUND 2 MI AT KRDG, KABE OR
KMIV.

VFR CONDITIONS EXPECTED FOR THE BALANCE OF THE DAY WITH INCREASING
CLOUDS ESPECIALLY THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ARRIVE ACROSS THE WESTERN TAF SITES BY LATE
AFTERNOON AND TOWARD DUSK ELSEWHERE. VCTS GROUPS WERE INCLUDED IN
THE TAFS FOR THE THUNDER.

OUTLOOK...SOME LOWER CONDITIONS TUE NIGHT AND EARLY WED BEFORE A
COLD FRONT PASSES THE AREA. IMPROVED CONDITIONS LATER WED LASTING
INTO THU.

&&

.MARINE...
LIGHT WINDS AND A LIGHT SWELL ACROSS THE COASTAL WATERS THIS
MORNING. WEAK HIGH PRESSURE IS OVER THE AREA EARLY TODAY AND IT WILL
MOVE OFF TO THE EAST LATER TODAY. LIGHT N WINDS WILL SWITCH AROUND
AND BECOME SRLY OR SE BY AFTERNOON. SPEEDS WILL BE 5 TO 10 KTS FOR
THE MOST PART. A FRONT WILL APPROACH TONIGHT AND CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS. NO SVR THUNDERSTORMS ARE EXPECTED, BUT
GUSTY WINDS CAN OCCUR WITH A THUNDERSTORM. WINDS WILL INCREASE
BEHIND THE FRONT LATE WED OR WED NIGHT. ITS POSSIBLE THAT SCA
CRITERIA MAY BE REACHED. NO FLAGS WILL BE RAISED WITH THIS AM
PACKAGE HOWEVER.

THE FINAL RIP CURRENT FORECAST FOR THE 2008 SEASON WILL BE ISSUED
LATER THIS MORNING. LOW THREAT OF RIP CURRENTS ARE EXPECTED TODAY
ACROSS THE DE AND NJ WATERS. EVEN THOUGH MANY BEACHES ARE UNGUARDED,
DO NOT SWIM ALONE OR DURING THE NIGHT WHEN THE WINDS OR SURF ARE UP.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Sep 30, 2:19 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 AM EDT TUE SEP 30 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
319 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS
COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-011000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
319 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS
COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Ocean

When
September 30, 8:00 AM EST to 5:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135376.